PxPixel
AAEP Hot Topic: The Dangers of "Stacking" Drugs - The Horse Owner's Resource

AAEP Hot Topic: The Dangers of "Stacking" Drugs

Researchers at the University of Missouri found that "stacking" drugs can lead to protein loss and even death in horses. From the editors of EQUUS magazine.
Author:
Publish date:

In the July 2006 issue, EQUUS magazine reported on a study recently addressed at the American Association of Equine Practitioners convention held in San Antonio, Texas, in early December 2006.

New research from the University of Missouri shows that the risks associated with "stacking"--giving two drugs from the same class at the same time--probably outweigh any benefits, a finding underscored by the death of one horse during the study.

Stacking generally refers to combining two nonsteroidal anti-inflammatory drugs (NSAIDs): flunixin meglumine (Banamine) and phenylbutazone (bute). "The practice is controversial, with one side claiming that the two drugs are synergistic--meaning that together the benefits are greater than with either drug alone, even at higher
doses--and the other side claiming that stacking increases the potential for harmful side effects," explains Shannon Reed, DVM.

To investigate the issue, Reed and fellow researchers randomly assigned 13 study horses to two groups. The first group received bute and Banamine together, followed by a rest period, then bute alone.

The second group was given the same treatments but in reverse order. On the first and last days of each regimen, blood samples were collected from each horse and tested for levels of proteins that diminish when the gastrointestinal tract is damaged by NSAID toxicity. "The intestine becomes inflamed and proteins are lost," explains Reed. "Greater damage causes more protein to be lost."

The data revealed insignificant changes in protein levels when the horses received only bute, but the protein levels decreased substantially when bute and Banamine were given together. "The study horses were not known to have any other disease that would cause protein loss, and thus in these cases it was most likely due to damage to the intestine and kidneys by the NSAIDs," says Reed.

Most disturbing, however, was the death of one study horse during the research. "Death from NSAID toxicity is obviously the most severe consequence and unfortunately will occur if the reaction is strong enough," says Reed. "It is well documented that some horses are more
sensitive to NSAIDs, and these horses would be at a greater risk for such severe reaction."

But Reed emphasizes that stacking NSAIDs can have other serious, if less dire, health consequences. "Although these drugs are common, they are not benign," she says. "Stacking them creates a situation in which an overdose or toxicity is more likely to occur. Owners need to know about the potential side effects and have open discussions with their veterinarians about whether the benefits in an individual situation outweigh the risks."

Related